Parkinson's -- tactile hallucinations. Any suggestions?

Follow
Share

My husband is experiencing hallucinations relating to bugs in everything he eats or cooks. He says he can taste them, feel them, and smell them. He says they are inside his body. As his caregiver, I'm trying to cope with this but the anxiety and stress this causes me is overwhelming. He wants someone to literally check a stool sample for bugs. Any suggestions would be so helpful.

Find Care & Housing
12

Answers

Show:
Hi. First of all is your husband partially blind? If so, please be very aware of a syndrome called Charles Bonnet Syndrome. My father saw bugs in his food and on the walls and rats on the ledges of walls. He was fascinated with the psychedelic rats but wouldn't eat due to the bugs in his food. He had macular degeneration. He was aged and on a number of drugs for a number of things.He was compromised health wise. Dementia seemed like a sensible and convenient diagnosis from the medical profession. But my 6th sense kept troubling me. He was put on anti hallucinatory drugs which meant I found him almost falling off his seat, drooling. With lots of research and verification of what I was reading, from the Blind Society, I recognised he had Charles Bonnet Syndrome, but no medical professionals or the care home he was in, was interested. SO. I set about helping Dad .My first priority was to stop the drugs We were already feeding him, due to the bugs and depletion. I assured him I would never put him in a facility with these problems, even though what he saw was real to him and that I understood this. Then, every day, I visited and I tried to help him put the following in place. It took a few weeks....... When he saw the bugs, I asked him to close his eyes tight, then open again, and of course these were not there. I also asked him to look away, then look back, and usually, again these were not there. I continued to explain to him that his brain was compensating for his loss in sight, and snatching randomly, without any thought attached ,anything, from his stored information/visual memory. I kept reassuring him and practising the above and sure enough these went away, as they invariably do with Charles Bonnet Syndrome. It is like a limbless person, still feeling an attached limb. A similar thing can happen to people going deaf. Keep off the drugs if this is a possibility. It is stressful for the person experiencing these things and bazaar to witness, but drugs will only complicate things. I fought the battle on my own but I am so glad I did. If this is not relevant to your situation I apologise, but maybe someone reading it may find some value for a loved one.
Helpful Answer (0)
Reply to Mervyn
Report
Anniepeepie Oct 15, 2018
my mother has Charles Bonnet syndrome as well as Parkinsons. Her hallucinations were mostly small animals and small people and plants/patterns. Also macular degeneration. She knew these things were not real. A change in lighting also helped with these hallucinations.
She is now completely blind
(0)
Report
Perhaps you could find help at the Davis Phinney Foundation. There is a video on hallucinations that is a good intro; I learned to say "I don't see anyone" instead of "there is no one there". They also have a good book called Every Victory Counts that they will send you FREE, both hard copy and digital. This may not be a specific answer to your question, but I have found very little specifics on hallucinations. At least there are a few pages in this book that address the subject of Parkinsons Psychosis.
Helpful Answer (1)
Reply to Connie421
Report

It’s very, very difficult to accept when our loved ones start having these hallucinations. My mother had many, many of them. In our little family, she was always “the scholar”. When she’d tell me boys were sleeping in her bed between her mattress and the bed frame, men were coming through a secret passage in her closet and the facility had “bugged” the can lights in her room to spy on her, it broke my heart to listen to. At first, I’d say “Mom, why would they spy on YOU?” She was so paranoid. I’d get a blank look and a shoulder shrug. Finally, I told her I’d tell the nurse to turn the cameras off and tell “the boy” to leave her alone. When I validated her, she calmed down and accepted it. Tell hubby you’re calling “the bug guy” and he will be out as soon as he can. Give him a placebo and tell him it’s a “bug killer” for people to take. It could be a chewable vitamin. I learned when you explain something to a person with dementia, you need to be very convincing and sincere and consistent.
Helpful Answer (4)
Reply to Ahmijoy
Report
disgustedtoo Aug 11, 2018
Yes, never disagree or argue. Times anyone tried to correct mom (and I have been catching the staff correcting some of the residents - THEY should know better!) she would clam up. Clearly the brain cannot process the negation of what they think or say.

I've seen other posts that suggest similar methods. I like the chewable bug pill! If possible get a can of "air" they sell for computers and spray it around calling it bug spray. Another alternative is just an air freshener (maybe dress them up to look like bug sprays!)
(2)
Report
There is a drug called Nuplazid from Accredo Pharmacy. It’s very expensive, but it works for Parkinson’s hallucinations. Each person might have a different experience with the degree of help. My husband has about 90% relief since using the drug. There was a discussion somewhere on these boards that others were talking about different meds that worked for hallucinations... less expensive drugs that are being repurposed that we’re once used for other medical conditions, and they might work for your loved one.

Hallucinations are a miserable side effect from Sinnemet (carbidopa). Your Dr. should know of the other meds that are helpful if your insurance won’t pay much towards Nuplazid.
Helpful Answer (2)
Reply to Rosemary44
Report
Anniepeepie Oct 15, 2018
I think this one is now reporting lawsuits as it is not suitable for elderly.
(0)
Report
My mother (dementia) just asked me tonight when I was diaper changing ...if she had ants in her pants!! Then told me about someone she knew about 50 years ago who told her that she had ants in her pants ...
Helpful Answer (1)
Reply to CaregiverL
Report

My husband has significant hallucinations, but so far none like this. I feel for you! I think hallucinations are a MAJOR challenge for PD caregivers! Might his doctor go ahead and do a stool sample? Coming from a doctor it might help. (Although I understand that logic often simply does not apply.) Do you eat the same food he does? Would tasting his food in front of him quiet his anxiety? I assume you have informed his doctor and considered medication interactions. My husband is taking Nuplazid, i.e., pimavanserin (FDA-approved for hallucinations) with mixed results. One correlation that I have noticed is my husband's hallucinations seem to fluctuate with the degree to which he is well-hydrated. It is a challenge to get him to drink more water without being a nag. Also any pain or infections correlate with hallucinations. In my husband's case, he has bon-on-bone arthritic knees, which I think augments hallucinating.
Helpful Answer (1)
Reply to Connie421
Report

Oh my! My husband has Parkinson's as well and it is indeed a journey. No hallucinations but he wants to go, go, go every day with me as the driver. Constantly losing things and still doing finances. I am losing it. It is no reasoning with him at all!! Help!!#!!!
Helpful Answer (0)
Reply to Jc45liberty
Report
AimlessMe Aug 10, 2018
Good day to you Jc45liberty. I am sending supporting hugs and kudos to you and your bravery for taking care of your LO. The Parkinson's Foundation website offers so much help along with resources (http://www.parkinson.org/understanding-parkinsons/what-is-parkinsons) and would recommend checking them out.

And look to your local community for support groups, discussions, and by getting time for yourself - so important. Remeber you are not alone in this - we are here with you.
(1)
Report
See 2 more replies
Definitely speak with the doc. I’ve seen commercials for a new med specifically for Parkinson’s related hallucinations. Unfortunately I cannot remember the name of it. Wishing you strength for the journey.
Helpful Answer (1)
Reply to MelissaPA2AZ
Report

I don't know about Parkinson's but my DH was seeing bugs crawling out of his skin. At first I told him there was nothing there - then after HomeHealth told me this was more-or-less a "normal" situation - I just went along with it. A little handcream on his skin soothed him. He did eventually stop "seeing" them. It might have been a medicine reaction. If you have HomeHealth - mention it to them and to his physician. Definitely his physician needs to know as it could be a medicine reaction.

My advice is to go along with "checking" the stool sample. If you want to say the bugs are showing up dead - maybe that will assure him he is ok. My spraying the house periodically seemed to calm my DH down.
Helpful Answer (2)
Reply to RayLinStephens
Report

I dont want to beat a dead horse here ..but my Mom was diagnosed with Lewy Body Dementia and its frequently misdiagnosed as Parkinsons with alz. She started hallucinating and having delusions then
Helpful Answer (7)
Reply to baskethill1
Report